Nebraska, 2015

Hail in Nebraska, November 16, 2015

November 16, 2015 · NWS LBF · 1 event in 1 county or zone

A powerful upper level trough of low pressure tracked across the southern Rockies and approached the central plains on November 16th. East of this feature, abundant low level moisture and warm air flowed into western and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful upper level trough of low pressure tracked across the southern Rockies and approached the central plains on November 16th. East of this feature, abundant low level moisture and warm air flowed into western and north central Nebraska. This led to the development of thunderstorms during the evening hours. Large hail and gusty winds were reported with the thunderstorms over portions of southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 16, 5:33 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 16, 5:33 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
533 PM CST MON NOV 16 2015

.SYNOPSIS...
ISSUED AT 343 PM CST MON NOV 16 2015

CLOSED LOW OVER 4 CORNERS TODAY WILL BE MOVING OUT ONTO THE CENTRAL
PLAINS TONIGHT. RIDGE FROM THE SOUTHEAST CONUS THROUGH THE GREAT
LAKES INTO THE HUDSON BAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 343 PM CST MON NOV 16 2015

TONIGHT AND TOMORROW.

THE IMMEDIATE CONCERN IN THE SHORT TERM INVOLVES THE POSSIBILITY OF
SEVERE THUNDERSTORMS ACROSS SOUTHWEST NEBRASKA.  MOISTURE CONTINUES
TO STREAM NORTH ACROSS THE CENTRAL PLAINS IN ADVANCE OF A DEVELOPING
SFC LOW OVER SE COLORADO.  AN AXIS OF 50F TD HAS NOSED INTO
SOUTHWEST NEBRASKA...MAINLY OVER HAYES AND FRONTIER COUNTIES AND
POINTS EAST. MODERATE INSTABILITY IS DEVELOPING AS LAPSE RATES
INCREASE WITH THE APPROACH OF A THE FOUR CORNERS UPPER TROUGH. 50KTS
OF DEEP SHEAR WILL PROMOTE STORM ROTATION AND MAINTENANCE...WHICH
COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
THE SHEAR ALONG AND NEAR AN ADVANCING BAROCLINIC ZONE FROM THE SOUTH
WILL ALLOW FOR THE POSSIBILITY OF AN ISOLATED TORNADO.  THE ACTIVITY
MAY SPREAD NORTH OF INTERSTATE 80 AFTER DARK.

THE WINTER STORM...FORECAST CONFIDENCE IS SUFFICIENT FOR THE
ISSUANCE OF WINTER WEATHER HEADLINES FOR A LARGE PORTION OF WEST
CENTRAL NEBRASKA.  THE WINTER STORM WATCH WAS UPGRADED TO A WINTER
STORM WARNING AS THE MODELS CONTINUE TO PLACE SOUTHWEST NEBRASKA IN
THE CROSSHAIRS.  A WINTER WEATHER ADVISORY HAS BEEN ISSUED
BOOKENDING TO THE NORTH AND EAST OF THE WARNING AREA TO ACCOUNT FOR
LESSER...BUT STILL POTENTIALLY SIGNIFICANT ACCUMULATIONS.  THERE
REMAINS UNCERTAINTY IN THE FORECAST AS LOWER TO MID LEVEL
TROPOSPHERIC TEMPERATURES ARE PROGGED TO BE ONLY MARGINALLY
SUPPORTIVE FOR SNOW. IN FACT...AS WAS THE CASE WITH LAST WEEK/S
SYSTEM...IT WILL TAKE STRONG DYNAMIC COOLING UNDER THE EVENTUAL
DEFORMATION BAND TO SUFFICIENTLY COOL TEMPERATURES THAT SUPPORT
ACCUMULATIONS.  AT THIS TIME...THE MODEL CONSENSUS PLACES THIS BAND
ACROSS SOUTHWEST NEBRASKA NORTHEAST THROUGH WEST CENTRAL PORTIONS OF
THE SANDHILLS. THE MODELS RELUCTANTLY DEVELOP THIS BAND EAST...BUT
WEAKEN IT THROUGH THE DAY ON TUESDAY.  THUS THE GREATEST OPPORTUNITY
FOR HEAVY SNOW IS ACROSS SOUTHWEST NEBRASKA. WE MUST CAUTION HOWEVER
THAT CONVECTIVE STORMS /JUST DEVELOPING/ WELL SOUTH AND EAST OF THE
EVENTUAL DEFORMATION MAY FORCE THE DEVELOPING LOW SOUTH AND EAST AS
WELL.  IN ADDITION...THE DEEP MOISTURE FEEDING INTO THE BANDED SNOW
MAY DIRECT EAST.  IF THIS WERE TO OCCUR...THE HEAVIEST QPF/SNOW
ACCUMULATIONS COULD SHIFT EAST OR SOUTH...WHICH WOULD REQUIRE AN
EASTWARD SHIFT IN OUR HEADLINES IF TEMPERATURES SUPPORT SNOW.  THIS
IS A DYNAMIC STORM...WE ARE FOCUSING ON THE POTENTIAL...BUT
REMEMBER...NOT ALL AREAS WILL SEE SIGNIFICANT SNOW.  THIS MAY BE A
CASE WHERE WESTERN PORTIONS OF LINCOLN COUNTY SEE UPWARDS TO 10
INCHES OF SNOW...AND EASTERN PORTIONS SEE LESS THAN AN INCH. UPDATES
MAY BE NEEDED TO THE FORECAST...ALL INTERESTS NEED TO MONITOR THE
WINTER ASPECT OF THIS STORM CLOSELY AS A SMALL WOBBLE IN A MODEL
COULD AMOUNT TO MAJOR DIFFERENCES IN THE FORECAST SNOW.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 343 PM CST MON NOV 16 2015

TUESDAY NIGHT DEFORMATION ZONE WITH ENHANCED VERTICAL
MOTIONS WILL MOVE SLOWLY NORTH NORTH EAST ACROSS WESTERN NEBRASKA
ROUGHLY ALIGNED ALONG A LINE FROM NORTH PLATTE TO AINSWORTH. SNOW
WILL CONTINUE ALONG THIS LINE OVER NIGHT WITH A MIX IN THE ONEILL
VICINITY. WINDS WILL SLOWLY DIMINISH OVER NIGHT. TEMPERATURES
TOWARM INTO THE 40S ON WEDNESDAY WITH RAIN ENDING IN THE
ONEILL VICINITY THROUGH THE DAY. HAVE CUT TEMPERATURES BACK WITH
SNOWCOVER. WEDNESDAY HAVE COOLER TEMPERATURES OVER SNOW COVER
WITH CLEARING SKIES AND WINDS DROPPING OFF. THURSDAY AS THE UPPER
LOW MOVES NORTHEAST TOWARDS THE HUDSON BAY IT WILL DRAW MUCH
COOLER AIR FROM CENTRAL CANADA INTO THE NORTHERN PLAINS WITH
TEMPERATURES DROPPING INTO THE 30S AND 40S OVER WESTERN NEBRASKA.
WITH SOME MOISTURE IN PLACE FRIDAY AND ANOTHER SHOT OF COLD AIR
WITH HIGHS IN THE 30S ANOTHER ROUND OF LIGHT SNOW FRIDAY.
TEMPERATURES WARM AS HIGH PRESSURE BUILDS IN FROM THE WEST
THROUGH THE WEEKEND WITH HIGHS IN THE 40S AND DRY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 533 PM CST MON NOV 16 2015

EXPECT DETERIORATING FLIGHT CONDITIONS AT THE KLBF AND KVTN
TERMINALS BEYOND LATE EVENING. THROUGH 06Z TUESDAY...EXPECT
SCATTERED THUNDERSTORMS FOR BOTH THE KLBF AND KVTN TERMINALS WITH
CIGS FALLING DOWN TO 2000 TO 5000 FT AGL BY LATE EVENING. VISBYS
MAY DROP AS LOW AS 4SM WITH THE THUNDERSTORMS. OVERNIGHT...LIGHT
RAIN SHOWERS ARE EXPECTED WITH CIGS FALLING DOWN TO 1000 TO 1500
FT AGL OVERNIGHT. ON TUESDAY MORNING...RAIN WILL CHANGEOVER TO
SNOW WITH IFR CIGS UNDER 1000 FT AGL AND VISBYS AS LOW AS 1/2SM BY
TUESDAY AFTERNOON AT THE KLBF TERMINAL. IN ADDITION...STRONG
NORTHERLY WINDS WILL DEVELOP BY MORNING AND WILL GUST AS HIGH AS
35 KTS DURING THE AFTERNOON HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 3 AM CST /2 AM MST/ TUESDAY TO
MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT FOR NEZ022>024-035-036-
056>058-069.

WINTER WEATHER ADVISORY FROM NOON CST /11 AM MST/ TUESDAY TO 6
AM CST /5 AM MST/ WEDNESDAY FOR NEZ005-008-025-026-037-059-070-
071.

WINTER WEATHER ADVISORY FROM 3 AM CST /2 AM MST/ TUESDAY TO
MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT FOR NEZ004-094.

&&

SYNOPSIS...POWER
SHORT TERM...JACOBS
LONG TERM...POWER
AVIATION...BUTTLER
Hazardous weather outlook, Nov 16, 3:41 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CST MON NOV 16 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-172145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CST MON NOV 16 2015 /241 PM MST MON NOV 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS MAY BE SEVERE THIS
EVENING ALONG AND SOUTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE THREATS...HOWEVER AN ISOLATED
TORNADO IS POSSIBLE ACROSS HAYES AND FRONTIER COUNTIES WHERE A
TORNADO WATCH IS IN EFFECT UNTIL 10 PM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A POWERFUL WEATHER SYSTEM WILL TRACK ACROSS THE CENTRAL PLAINS
EARLY TUESDAY THROUGH TUESDAY NIGHT. SNOW ACCUMULATIONS OF 5 TO
10 INCHES ARE LIKELY ACROSS SOUTHWESTERN NEBRASKA...AND THE
CENTRAL NEBRASKA SANDHILLS. IN ADDITION TO ACCUMULATING
SNOW...STRONG NORTHERLY WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40
MPH WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...MAKING
TRAVEL HAZARDOUS TUESDAY AND TUESDAY NIGHT. AT THIS TIME...THE
GREATEST THREAT FOR SNOW ACCUMULATIONS IN EXCESS OF 6 INCHES...IS
SOUTH OF A LINE FROM LISCO...TO BROWNLEE...AND WEST OF A LINE FROM
BROWNLEE...TO NORTH PLATTE...TO HAYES CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 80 THIS
EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Special weather statement, Nov 16, 3:27 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CST MON NOV 16 2015

NEZ070-162215-
HAYES NE-
327 PM CST MON NOV 16 2015

...SPECIAL WEATHER STATEMENT...

AT 327 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF WAUNETA...OR 10 MILES WEST OF HAYES CENTER...MOVING
NORTH AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMLET AND HAYES CENTER.

LAT...LON 4040 10134 4070 10129 4070 10115 4066 10094
      4035 10111
TIME...MOT...LOC 2127Z 194DEG 29KT 4046 10121

POWER
Special weather statement, Nov 16, 5:10 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CST MON NOV 16 2015

NEZ071-170000-
FRONTIER NE-
510 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER AND SOUTHEASTERN LINCOLN
COUNTIES UNTIL 600 PM CST...

AT 509 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCCOOK...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CURTIS...BLUEGILL HAVEN CAMPGROUND...MAYWOOD...DANCING LEAF EARTH
LODGE...RED WILLOW RESERVOIR STATE RECREATION AREA...WILLOW VIEW
CAMPGROUND...FREEDOM...ORAFINO...STOCKVILLE...MOOREFIELD AND QUICK.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 51.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR SOUTHWESTERN
NEBRASKA.

LAT...LON 4070 10075 4070 10005 4035 10034 4035 10076
TIME...MOT...LOC 2309Z 194DEG 33KT 4021 10063

JACOBS
Special weather statement, Nov 16, 5:56 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM MST MON NOV 16 2015

NEZ056-058-069-170045-
CHASE NE-DEUEL NE-PERKINS NE-
456 PM MST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHASE...SOUTHEASTERN
DEUEL...SOUTHWESTERN KEITH AND WESTERN PERKINS COUNTIES UNTIL 545 PM
MST...

AT 456 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VENANGO...OR 16 MILES SOUTHWEST OF GRANT...MOVING NORTHWEST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRANDON AND VENANGO.

LAT...LON 4059 10204 4061 10205 4101 10205 4101 10220
      4105 10205 4102 10205 4101 10197 4100 10196
      4065 10182
TIME...MOT...LOC 2356Z 157DEG 21KT 4069 10198

JACOBS

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Frontier

When
November 16, 5:56 PM CST
Where
Frontier County, 5.09 mi NNW of Harry Strunk Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.490, -100.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603307.